Alert archive / Utah / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 27, 2020, 9:52 PM MDT for Box Elder County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2020, 9:52 PM MDT (03:52 UTC)
- Expired
- Jun 27, 2020, 10:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 46 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 3901 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WUUS55 KSLC 280352 SVRSLC UTC003-280415- /O.NEW.KSLC.SV.W.0029.200628T0352Z-200628T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 952 PM MDT Sat Jun 27 2020 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Northeastern Box Elder County in northern Utah... * Until 1015 PM MDT * At 950 PM MDT, severe thunderstorms were located along a line extending from 8 miles southeast of Snowville to Great Salt Lake North of the Causeway, moving east at 35 mph. HAZARD...70 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tremonton, Bear River City, Corinne, Howell, Great Salt Lake North of the Causeway, Garland, Elwood, Promontory, Penrose, Bothwell, Gunnison Island, Thatcher and Golden Spike Historic Site. This includes the following highways... Interstate 15 between mile markers 377 and 389. Interstate 84 between mile markers 16 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4193 11219 4137 11209 4128 11294 4189 11277 TIME...MOT...LOC 0350Z 251DEG 30KT 4187 11263 4143 11284 HAIL...<.75IN WIND...60MPH $$ Conger
2 follow-up statements
234
WWUS55 KSLC 280407
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1007 PM MDT Sat Jun 27 2020
UTC003-280415-
/O.CON.KSLC.SV.W.0029.000000T0000Z-200628T0415Z/
Box Elder UT-
1007 PM MDT Sat Jun 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHEASTERN BOX ELDER COUNTY...
At 1005 PM MDT, severe thunderstorms were located along a line
extending from 9 miles north of Howell to near Great Salt Lake North
of the Causeway, moving east at 35 mph. Wind gusts in excess of 70
mph have been reported from sensors on the Great Salt Lake.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable damage to mobile homes, roofs, and
outbuildings.
Locations impacted include...
Tremonton, Bear River City, Corinne, Howell, Great Salt Lake North of
the Causeway, Garland, Elwood, Promontory, Penrose, Bothwell,
Gunnison Island, Thatcher and Golden Spike Historic Site.
This includes the following highways...
Interstate 15 between mile markers 377 and 389.
Interstate 84 between mile markers 16 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 11219 4137 11209 4128 11294 4189 11277
TIME...MOT...LOC 0405Z 251DEG 30KT 4202 11203 4158 11225
HAIL...<.75IN
WIND...70MPH
$$
Conger232
WWUS55 KSLC 280419
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1019 PM MDT Sat Jun 27 2020
UTC003-280426-
/O.EXP.KSLC.SV.W.0029.000000T0000Z-200628T0415Z/
Box Elder UT-
1019 PM MDT Sat Jun 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX ELDER COUNTY
HAS EXPIRED...
The line of thunderstorms storms which prompted the warning have
weakened. Strong outflow winds from this storm will remain elevated
as they cross the Great Salt Lake and areas of the northern Wasatch
Front through around
1100 pm this evening.
LAT...LON 4193 11219 4137 11209 4128 11294 4189 11277
TIME...MOT...LOC 0416Z 251DEG 30KT 4202 11202 4158 11224
$$
CongerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:07 PM MDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jun 27, 4:07 PM MDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
407 PM MDT Sat Jun 27 2020
.SYNOPSIS...
A strong and unseasonably cold storm system will impact the Great
Basin Sunday through early next week. A new trough will form over
the PACNW by Thursday and this will set up a potentially moist
southerly flow over eastern Utah.
&&
.SHORT TERM (Through 6 AM Tuesday)...
Shortwave ridging over the area this afternoon resulting in mainly
dry, warm and mostly sunny weather. A few isolated showers and
thunderstorms have been able to develop, as expected, off the
higher terrain in southern Utah, as well as off the east end of
the Uinta mountains. This convection will quickly diminish as we
head to toward sunset with general clearing over southern Utah
tonight.
An anomalously potent by late June standards trough will dig into
the Pacific Northwest through the day on Sunday before stalling
over southern Idaho on Monday. Ahead of the approaching trough on
Sunday, windy to very wind conditions will develop across much of
Utah. In particular, 700 mb winds near max climatological values
for June, translating to speeds around 55 knots, will move over
southwest and west central Utah on Sunday. The combination of
pre-frontal mixing and terrain funneling across southwest and west
central Utah will result in wind gusts 55 to 65 mph from St
George to Cedar City to Milford to Delta from midday Sunday
through Sunday afternoon. Outside of this corridor, much of the
state will see wind gusts 40 to 55 mph on Sunday, for which
additional wind advisories have been issued for locations expected
to exceed 45 mph.
The cold front will sag into northwest Utah Sunday afternoon
before surging southward across Utah Sunday night into Monday.
Winds will shift to northwest behind the front, with the strongest
northwest winds expected across northwest Utah where gusts behind
the front are expected to reach up to 50 mph across the I-80 and
SR-30 corridors producing strong cross winds.
Expect to see a stalled convergent band along and just ahead of
the surface front Sunday afternoon. Latest model guidances places
this near the south end of the Great Salt Lake through Salt Lake
County northeast to Evanston. Limited instability along this
frontal boundary may produce a few stronger showers or
thunderstorms that could mix down stronger winds aloft resulting
in a gusty wind threat. There is also potential for a few training
cells along the boundary and will have to watch how these interact
with the terrain over the Cottonwoods.
By Sunday night, upper-level support really increases as the
upper-level through moves into southern Idaho. Deepening cold air
in the northwesterly flow behind the surface front over northern
Utah combined with increasing moisture advection in the
southwesterly flow aloft with PW values 0.75 to 1 inch over
northern Utah will allow for precipitation to really fill in
across northern Utah overnight. Expect a period of 6-12 hours of
steady light to moderate rain across northern Utah. Forecast
confidence is increasing in a wetting rain event. As such have
trended PoPs to categorical and increased QPF amounts with valleys
in the 0.25 to 0.5 range, with mountains in the 0.5 to 1 inch
range. There still remains spread among the models, but would not
rule out precipitation amounts running about 50% higher than those
in the current forecast. PQPF 24-hour forecast from Sunday morning
to Monday morning from the NBM gives about a 38% chance of
exceeding 0.5 inches at SLC and an 11% chance of exceeding 1 inch
of rain at SLC, with similar values at Logan. Ogden has a better
chance of higher amounts, with a 50% chance of exceeding a 0.5
inch and 18% chance of exceeding an inch. However, these amounts
really start to drop off heading south of Provo.
In addition to the liquid precipitation, there will also be the
frozen variety above about 7000 feet Monday morning. Yes, SNOW is
the forecast yet again in June for the mountains over 7000 feet in
northern Utah, where accumulations of 1 to 4 inches, or maybe
more at the highest elevations, is possible depending how quickly
precipitation can change over Sunday evening.
Temperatures will remain very warm on Sunday ahead of the front,
except for near the Idaho Border where the front will push through
earlier in the day. High temperatures running at or slightly above
normal on Sunday will crash Sunday night into Monday. The forecast
high temperature in Salt Lake on Monday is now 65, but even then,
we may well sit in the mid 50s much of the day given the morning
precipitation and lingering cloud cover. Only when we get a brief
break in clouds by the afternoon may we see temperatures jump
into the mid 60s, but don't blink when it happens.
.LONG TERM (After 6 AM Tuesday)...
Main takeaways of the long term forecast include a warming trend
following an aggressive cold frontal passage early in the week,
with temperatures returning to right around average by Saturday,
and generally dry conditions through the latter half of the week.
The axis of a deep trough affecting a majority of the forecast area
Sunday through early Tuesday will pass overhead and begin to lift
out of the area through the second half of the day on Tuesday. While
the bulk of the widespread precipitation will come to an end
overnight on Monday/Tuesday, some residual showers will likely
remain over the northern half of Utah through Tuesday as vorticity
lobes round the base of the longwave trough and help initiate some
mid-level forcing. Outside of the precip realm, deterministic
guidance suggests warming 700mb temperatures starting on Tuesday,
therefore, should expect a warming trend to establish thereafter.
Heading further into the work week, ensemble guidance continues to
lift the aforementioned trough northward, with a mean trough
developing over the Pacific NW region. This should allow for
building mid-level heights through the week, potentially becoming
above average by the weekend. With enough residual moisture in the
lower levels, should be expecting convective showers over the higher
terrain across northern Utah during the day on Wednesday, with a
drying trend establishing afterward. As mentioned before, building
heights over the forecast area will translate to warming 700mb
temperatures which will resemble a warming trend at the surface and
allow daytime high temperatures to return to right around normal by
Saturday.
&&
.AVIATION...
Light northwest winds with occasional gusts near 15kts will
continue over the SLC terminal through ~04Z before returning to
southerly drainage flow through the night. Cloud cover is expected
to increase through the overnight hours, with vicinity showers
becoming more likely after 10Z. Shower activity will likely break
during the mid-morning hours, before picking up once again during
the early afternoon hours. CIGs are expected to remain at or above
10kft AGL.
&&
.FIRE WEATHER...
...Particularly dangerous red flag conditions expected in zones
492, 495 and 497 with wind gusts 60 to 65 mph possible...
A ridge will build rapidly across the region through this evening
with above normal temperatures and low RH. However, winds will
generally be light with gusts under 20 mph. Expect poor RH
recoveries tonight as we remain mixed ahead of the approaching
cold front. An usually strong cold trough for this time of year
will move into the northern Great Basin Sunday resulting in high
winds across basically the entire region south of I-80 from late
Sunday morning through Sunday evening over western valleys and
into Monday over south central and eastern fire zones. Wind gusts
up to 65 mph are expected for portions of the western valleys,
especially in and around the area of Rock Path, Antelope, and
Canal fires. A wind shift to north or northwest will occur at
these fires Sunday night behind the cold front. Winds will relax
within a couple of hours of frontal passage.
Wetting rains of 0.20 to 0.50 of an inch will develop across
northern Utah Sunday night into Monday. Scattered to isolated
showers are expected to reach as far south as Milford to Cedar
City by Monday morning.
Much cooler temperatures Monday and Tuesday. Temperatures are
expected to be about 20 degrees or more below normal across
northern Utah and 15-20 degrees below normal over southwest Utah
Monday. Southeastern areas will be about 10 degrees below normal.
Temperatures will warm about an additional 4-8 degrees each day
from Tuesday through Thursday along with dry conditions.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon Sunday to 9 PM MDT Monday for UTZ489-
494-498.
Wind Advisory from noon to 9 PM MDT Sunday for UTZ004-005-
012>014-020-021.
Red Flag Warning from noon to 9 PM MDT Sunday for UTZ482-484.
Red Flag Warning from 10 AM Sunday to midnight MDT Sunday night
for UTZ492-495.
Red Flag Warning from noon Sunday to midnight MDT Sunday night
for UTZ478.
High Wind Warning from 10 AM to 9 PM MDT Sunday for UTZ015-016-
019.
Red Flag Warning from 10 AM to 9 PM MDT Sunday for UTZ496.
Red Flag Warning from 10 AM Sunday to 9 PM MDT Monday for UTZ497.
WY...None.
&&
SHORT TERM...Church
LONG TERM...Webber
AVIATION...Webber
FIRE WEATHER...Struthwolf/Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 27, 5:37 AM MDT, 16 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 537 AM MDT Sat Jun 27 2020 UTZ001>016-019>021-517-518-WYZ021-281200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 537 AM MDT Sat Jun 27 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Mostly sunny and warmer today. Increasing clouds tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds and low humidities will bring critical fire weather conditions Sunday afternoon and evening, mainly to western, southern and eastern Utah. These conditions will persist across southeast Utah into Monday ahead of a strong cold front moving through the area. A few strong thunderstorms will be possible Sunday afternoon across northern Utah near the cold front, with gusty winds and small hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jun 27, 8:15 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 815 PM MDT Sat Jun 27 2020 UTZ002-005-007-280300- Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 815 PM MDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER COUNTY UNTIL 900 PM MDT... At 813 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 8 miles south of Juniper, or 13 miles west of Snowville...moving east at 35 mph. Pea size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Tremonton, Snowville, Howell, Bothwell, Locomotive Springs, Curlew Junction and Thatcher. This includes the following highways... Interstate 84 between mile markers 1 and 42. Utah Route 30 between mile markers 74 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4168 11309 4199 11307 4200 11217 4169 11211 TIME...MOT...LOC 0213Z 264DEG 29KT 4191 11295 Conger
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:37 PM MDT | Special Weather Statement | SLC | Davis | 38 min |
| Jun 28, 11:56 AM MDT | Special Weather Statement | SLC | Duchesne | 49 min |
| Jun 28, 12:27 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| Jun 28, 12:52 PM MDT | Special Weather Statement | SLC | Salt Lake | 23 min |
| Jun 28, 2:38 PM MDT | Special Weather Statement | SLC | Weber | 37 min |
| Jun 28, 3:13 PM MDT | Special Weather Statement | SLC | Davis | 47 min |
| Jun 28, 3:18 PM MDT | Special Weather Statement | SLC | Juab, Salt Lake | 57 min |
| Jun 28, 3:49 PM MDT | Special Weather Statement | SLC | Rich | 26 min |
| Jun 28, 4:08 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 22 min |
| Jun 28, 4:25 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 65 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.